View Single Post
Old 01-19-2013, 09:31 AM   #17
Seeking
Senior LCF Member
 
Join Date: Jan 2013
Posts: 195
Gallery: Seeking
Stats: 265/241/170
WOE: Low Carb
Quote:
Originally Posted by Lucy1018 View Post
Well, I definitely have the spending money issue, and have mentioned it to my psychiatrist. He seems to feel that as long as I did not go and buy a boat, a new house, or whatever, it's not a symptom of bipolar disorder. I'm not sure-after all, I'm on public assistance so I barely have any money anyway-maybe if I had more money I would go buy a boat.(Maybe not-I just don't know.) Right now I tend to buy small things-accessories, ornaments, food, DVDs, the movies, etc. A lot of my spending occurs because I feel down and buying stuff helps me feel "up" at least temporarily.

Unfortunately, the one psychiatrist who suggested that I might be bipolar in 2002 also told me to take lamictal, which I regarded as a very dangerous medication-people can get Stephen's Johnson syndrome from it, which is basically a flesh-eating rash that causes your body to "burn" from the inside out. I only knew of one other person who took it-a child with a very severe seizure disorder whose parents agonized over that decision, so I thought she was being reckless and didn't go back to her.But, now I'm at the point that I'm willing to try it. I know some people who have tried it and had good results. I've mentioned that to my psychiatrist as well, and he said he'd try it if the anti-depressants didn't work.

I did try Prozac in 1999 during a sudden depressive episode, and it did help. I've mentioned that, too, but the doctors I've spoken to have said that I should take something less sedating. I have told my psychiatrist about my more severe symptoms, including my thoughts related to death and my anger, but they haven't been *as* severe these last few months, so I've said that, too. That is also frustrating me-I had a six month period in which my symptoms were in remission. I wouldn't say I'm incapacitated at the moment (which was what was going on before this remission), but the symptoms are bad enough to be bothersome. To complicate matters, I, like Z, think for a living. (Or, at least I think for my occupation-I'm a grad student and I don't have a job yet). I write papers and present them at conferences, and I anticipate doing this for the rest of my life in addition to teaching at the collegiate level. So, I NEED to be able to use my brain, which is hard to do when I feel like I'm thinking through a thick fog.

I am fortunate to have familial support. I live at home right now and have lived in apartments that my parents pay the rent for. At home I pretty much don't have to worry about things like food, cooking, and doing my laundry-my parents do that. Sometimes, when I was living in my apartment, I wouldn't be able to clean up after myself or do any laundry due to being depressed, and my apartment would get so disgusting that I felt like I was living in my own personal hell. I do do chores now, but it's hard to do too much without prompting.

I am happy that I've managed to get some control over my eating habits-I started doing this when I first experienced a relative let-up in symptoms in March, 2012. May was even better and I was able to stick with my diet for several months. I'm still doing that, but it's been more of a struggle lately.

I don't have any way of knowing that my dopamine or seretonin levels drop during a bout of depression, but I have noticed a strong correlation between the ingestion of carbohydrates and brief periods of being able to think much more clearly and feel much better. (This only works if it's a periodic thing-I've noticed that eating refined carbs for several days exacerbates depressive symptoms.) Since I know that carbs trigger the release of Serotonin and other "feel good" chemicals, my hypothesis is that my body's levels of serotonin are low, and that's why it desperately desires carbs.
Your situation sounds quite complex, to be honest, and we folks on the forums are not aware of your entire previous medical history and I'm sure most of us do not have a medical degree and are therefore not qualified to advise further. I know I'm not. But that 6 month remission makes me wonder what caused it.

I'm in the same place you are regarding money. But I'd suggest that you gradually do various testing to see if you have any problems that can be picked up via blood tests (squirrel some money away each month and then get a series of tests run). I'm going to be doing that myself: the next test I'm going to get done will be a full thyroid panel.

Do some research on what can cause serotonin and dopamine levels to drop/increase. That might provide some clues for what is going on that could be causing your symptoms.

You mentioned that a doctor told you prozac causes a sedative effect. Is that just the doctor's opinion or was that your experience while taking prozac?

My opinion is that you should be taking some type of medication or herbal supplement to help you deal with your symptoms until you can figure out what is causing them, and then deal with the cause.
Seeking is offline   Reply With Quote